Is There a Connection between Phentermine and Hair Loss?
There does appear to be a connection between the drug phentermine and hair loss, but this is not experienced by many patients who use the drug. Phentermine has many potential side effects, including nausea, restlessness and even depression, but hair loss is not officially listed among them. Despite this, some patients do experience hair loss when taking the drug, and drugs in the same class as phentermine have had the same effect on some patients. Although there might be a link between hair loss and phentermine, the likelihood of a patient experiencing this side effect is very rare.
Phentermine is classified as an appetite suppressant drug, which is designed to help people lose weight by reducing the amount they want to eat. The drug is chemically similar to amphetamines, many of which are illegal, and phentermine has been outlawed in some countries, such as the United Kingdom. The precise mechanism by which the drug works is unknown, but it is believed to have an effect on the parts of the brain responsible for controlling appetite. The brain is full of nerves and neurotransmitters, and the levels of these transmitters and the availability of the nerves is believed to be related to things such as mood and appetite. Doctors believe that phentermine affects the nerves that are responsible for controlling appetite.
Many side effects are listed as potential results of taking the drug, but none of these suggest a common link between phentermine and hair loss. Commonly experienced side effects when taking the drug include impotence, headaches and changes in libido, and less common side effects include depression, irregular heartbeat and nausea. Generally, hair loss is not listed among the side effects of the drug, but some patients have reported the effect when taking phentermine.
The lack of official recognition of the link between phentermine and hair loss doesn’t mean that it doesn’t exist, but it does indicate that it is not a likely occurrence. Patients are more likely to experience even rare side effects sure as blurred vision or confusion than to experience hair loss. Many medical professionals, however, would argue that levels of hormones within the body, particularly testosterone, can cause side effects such as changes in libido and impotence, which presents a potential cause of hair loss. Imbalance of hormones can lead to the loss of hair, and if it is also responsible for changes in libido, then this could explain the apparent link between phentermine and hair loss.
I used Phentermine for four months with great weight loss success. Then I started noticing hair thinning and very noticeable on the sides (edges of my hair). I am 47 years old and male. I have stopped Phentermine and pray that my hair returns. I had mo signs of balding prior to taking this drug.
I was on Phentermine for four months. It was a god send. I lost 40 pounds. Now, my hair is so thin, it is very upsetting. My friends who are balding are happy to have another member of the club. There was zero evidence of balding before Phentermine. What a nightmare. I am praying it comes back. I stopped a week ago.
I am taking this drug and my hair is falling out! 35 year old female.
I have been on Phentermine for three months. I lost 17 pounds but I am sure the medication is taking my hair out.
I took Phentermine for 7 months and have experienced significant hair loss-at least 40 percent of my total volume. I have lost 100 pounds and still have 50 pounds more to lose, but decided to quit the pills and hope my hair returns. My doctor also attributes my hair loss to life stress/weight loss and not the medication but the Phentermine is the only thing I have done differently.
I'm not sure if hair loss is caused directly by phentermine or the effects of phentermine on my hormones, but it started causing hair loss with me after the third month.
@feruze-- Unfortunately, some doctors and especially the drug companies are in denial about phentermine causing hair loss. It does cause hair loss and it's not as rare as they think.
Both my sister and I used this medication a couple of years ago and we both experienced hair loss. The good news is that our hair went back to normal within a few months of quitting the medication.
I completely understand what you're feeling right now. But you must quit this medication under doctor supervision because it can have some serious consequences if you quit suddenly. The dose has to be reduced slowly, so don't quit on your own.
I've been on phentermine for four months. I've lost thirty pounds and I'm very excited and happy about it. But the issue is that it's making me lose hair. My hair has become thinner and every morning I wake up with a bunch of hair strands on my pillow.
I told my doctor about it but she thinks that my hair loss is stress related and not due to the medication. She is completely ignoring me when I say that I'm not stressed and the hair fall started only after I started the phentermine.
I think I'm going to give it a few more weeks and if the hair loss continues, I will stop the drug. I still have a way to go for my weight loss goal but I don't think I'm going to be able to go through with it with the massive hair loss I'm experiencing.
Post your comments